CLINICAL FEATURES: The patient was undergoing Coumadin anticoagulant therapy for atrial fibrillation and presented to the chiropractor complaining of a stiff neck. After cervical manipulation, he developed paresthesia in both feet, progressing to motor deficits in all 4 extremities. He required a laminectomy and evacuation of a clot indenting the spinal cord.
RESULTS: Review of the literature revealed 7 reported cases of SEH after manipulation; 5 patients underwent cervical manipulation and 1 patient received Coumadin therapy.
CONCLUSION: Practitioners of spinal manipulative therapy should be aware of SEH as a possible complication of manipulation in patients at risk and should exercise caution in the care of patients undergoing anticoagulant therapy.
Click on the above link for the PubMed record for this article; full text by subscription. This abstract is reproduced with the permission of the publisher. DOI Link